Review article: drug-induced liver injury in clinical practiceE. Björnsson. Aliment Pharmacol Ther 2010; 32: 3–13 Background Drug-induced liver injury (DILI) is an important differential diagnosis in many patients in clinical hepatology. DILI is the leading cause of acute liver failure and is an important safety issue when new drugs are developed. Aims To provide a review of the recent data on DILI with particular focus on the most common and relevant issues seen in clinical practice. Methods A Medline search was undertaken to identify relevant literature using search terms including ‘drug-induced liver injury’ and ‘hepatotoxicity’. Results The true incidence of DILI remains unknown but incidence up to 14 cases per 100 000 inhabitants and year has been reported. Antibiotics, analgesics and NSAIDs are the most common drugs causing liver injury. Idiosyncratic DILI has been shown to have a dose-dependent component and drugs without significant hepatic metabolism rarely cause DILI. Chronic elevation in liver enzymes can develop after DILI but this is rarely associated with clinical morbidity or mortality. Conclusions Drug-induced liver injury remains a diagnostic challenge. Multicentre studies and international collaborative work with well-characterized patients will increase our understanding of liver injury associated with drugs. New therapies for acute liver failure resulting from drugs are needed.